Colorado, 2014Winter Weather in Colorado, March 4 to 5, 2014
March 4 to 5, 2014 · NWS GJT · 4 events in 4 counties and zones
An embedded trough in a moist westerly flow produced significant snowfall in some mountain areas of western Colorado.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An embedded trough in a moist westerly flow produced significant snowfall in some mountain areas of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 4, 9:49 AM MST, 2 hours 11 minutes earlier.
Area forecast discussion, Mar 4, 9:49 AM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
949 AM MST TUE MAR 4 2014
.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 436 AM MST TUE MAR 4 2014
FAST ZONAL FLOW ACROSS THE EASTERN PACIFIC EXTENDS ACROSS THE LOWER
48 THIS MORNING AS THE BLOCKY FLOW HAS RETREATED TO THE HIGHER
LATITUDES. THIS FLOW WILL BE DELIVERING ANOTHER GOOD SHOT OF
MOISTURE TO OUR REGION WITH SEVERAL UPSTREAM RAOB STATIONS
REPORTING PWATS OF 150 TO OVER 200 PERCENT OF NORMAL. SHORT TERM
MODELS ARE IN GOOD AGREEMENT PUSHING PWAT ACROSS WESTERN COLORADO
UP TO NEAR THIS LEVEL PEAKING NEAR HALF OF AN INCH BY LATE THIS
AFTERNOON. THERE ARE SEVERAL GOOD INGREDIENTS TO COMBINE WITH THIS
MOISTURE TO SPREAD PRECIPITATION ACROSS THE CWA...FAVORING THE
NORTHERN AND CENTRAL MOUNTAINS THROUGH EARLY WEDNESDAY MORNING.
THE NEXT SYSTEM TO MOVE THROUGH IS CLEARLY SEEN IN WATER VAPOR
IMAGERY THIS MORNING MOVING QUICKLY ACROSS NORTHERN CALIFORNIA INTO
THE EASTERN GREAT BASIN THE PAST SEVERAL HOURS. DARKENING WITH THIS
WAVE IS RELATED TO A MAXIMA IN THE POLAR JET BRANCH THAT WILL BE
LIFTING ACROSS NORTHERN UTAH INTO WYOMING TODAY. ASCENT IN THE
DIRECT CIRCULATION OF THIS JET WILL AID IN MID LEVEL
FRONTOGENSIS...WHICH WILL BE PULLED ACROSS OUR FAR NORTHERN CWA LATE
THIS AFTERNOON...FOLLOWED BY THE MAIN TROF PASSAGE THROUGH THE
EVENING. LOW LEVEL THERMAL FIELDS ALSO SUGGEST A WEAK SURFACE FRONT
SWINGING NORTHWEST TO SOUTHEAST ACROSS THE CWA WITH THE TROF. EPV
FIELDS AND LAPSE RATES INDICATE WEAK TO MODERATE INSTABILITY IN
PLACE AS THIS BETTER FOCUS MOVES THROUGH AND SOME HEAVIER
PRECIPITATION RATES SHOULD BE EXPECTED. THERE MAY ALSO BE AN
ISOLATED RUMBLE OF THUNDER AS WELL. THE MAIN INGREDIENT MISSING IS
COLD AIR. THERE IS SOME DEGREE OF CAA WHICH SHOULD AID IN
OROGRAPHICS AND INSTABILITY OVER THE NORTHERN AND ADJACENT CENTRAL
MOUNTAINS...BUT DRIER AIR WILL BE INVADING THE AREA NOT LONG AFTER
THIS HAPPENS. SO IT LOOKS LIKE A PERIOD OF ROBUST PRECIPITATION
NEAR THE FRONT AND TROF PASSAGE WITH CLEARING BY SUNRISE.
CONVECTION CAN ADD AN ELEMENT OF SURPRISE BUT GOING ADVISORIES
LOOK GOOD WITH SOME BREEZY CONDITIONS OVER THE PASSES BOOSTING THE
IMPACTS WITH THIS SYSTEM.
CLEARING LOOKS TO COME RATHER FAST BY WEDNESDAY MORNING WITH RIDGING
BUILDING BACK IN ALOFT BEHIND THIS SYSTEM. THERE SHOULD BE PLENTY OF
SUNSHINE BUT TEMPERATURES LOOK A BIT COOLER IN THE WAKE OF THIS
SYSTEM WITH WAA REALLY INCREASING LATE IN THE DAY AND GOING INTO THE
LATTER PART OF THE WEEK. OVERALL HIGHS LOOK TO BE A FEW DEGREES
ABOVE NORMAL TODAY AHEAD OF THE SYSTEM...THEN COOLING BACK TO
SEASONAL FOR WEDNESDAY ACROSS THE NORTHERN HALF OF THE CWA.
.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 436 AM MST TUE MAR 4 2014
PROGRESSIVE RIDGE MOVES ACROSS THE CENTRAL ROCKIES WEDNESDAY
NIGHT/THURSDAY MORNING FOR DRY WEATHER. THAT CHANGES THURSDAY
AFTERNOON WITH MOISTURE INCREASING ALONG THE WYOMING BORDER. FAIR
AGREEMENT THAT THE UPSTREAM SYSTEM POSSIBLY EVOLVES INTO A CLOSED
LOW CIRCULATION OVER NEW MEXICO BY SATURDAY MORNING...CROSSING THE
WESTERN SLOPE IN THE PROCESS. OPEN WAVES TRANSITIONING INTO CLOSED
LOWS CAN BE A TRICKY PROPOSITION DURING THE SPRING MONTHS.
STRONG MID LEVEL COLD ADVECTION IS LACKING DUE TO A WEAK JET
SUPPORT ON THE TROUGHS BACK SIDE. THE COLDEST 700 MB TEMPS PROGGED
TO BE AROUND -6C TO -8C IN THE POST FRONTAL ENVIRONMENT...COLD
ENOUGH FOR ACCUMULATING SNOW ABOVE 8000 FEET. THE BEST SNOW FALLS
FRIDAY MORNING...TRANSITIONING TO UNSETTLED CONDITIONS FRIDAY
AFTERNOON. LIGHT SNOW SHOWERS OR FLURRIES MAY LINGER ACROSS SW
COLORADO ON SATURDAY GIVEN A BROAD CIRCULATION THAT COVERS NEW
MEXICO AND TEXAS.
SUNDAY AND MONDAY...RIDGE AXIS FLOPS INTO COLORADO ON SUNDAY
FOR DRY WEATHER. BUT RIDGE FLATTENS ON MONDAY AND A WEAK FRONT MAY
SAG SOUTHWARD ALONG HIGHWAY 40. THERE IS GREATER UNCERTAINTY BY
THIS TIME AND THIS IS REFLECTED WITH 30 PERCENT POPS FOR THE NRN
MOUNTAINS.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 943 AM MST TUE MAR 4 2014
FOR WESTERN COLORADO...LIGHT RAIN OR LIGHT SNOW WILL GRADUALLY INCREASE
FROM THE NORTHWEST AND BECOME WIDESPREAD BETWEEN 00Z AND 06Z THIS
EVENING WITH SNOW LEVELS LOWERING TO 6K NORTH TO 7K SOUTH.
OCCASIONAL IFR IS EXPECTED FOR MOUNTAIN TAF SITES...BUT REMAIN
VFR OR BRIEFLY MVFR AT LOWER ELEVATION TAF SITES. IMPROVING
CONDITIONS WITH RISING CIGS OR CLEARING EXPECTED BETWEEN 06Z-12Z
LATE TONIGHT.
FOR EASTERN UTAH...SNOW SHOWERS ARE EXPECTED OVER THE MOUNTAINS
WITH OCCASIONAL MVFR TO IFR CIGS/VSBYS...WHILE ISOLATED SHOWERS
EXPECTED OVER THE VALLEYS WITH VFR PREDOMINANT. SHOWERS WILL BE
ENDING WITH CLEARING SKIES BETWEEN 03Z-06Z THIS EVENING.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 6 AM MST WEDNESDAY ABOVE 8000 FEET
FOR COZ004-013.
WINTER WEATHER ADVISORY UNTIL 6 AM MST WEDNESDAY ABOVE 8000 FEET
FOR COZ010.
UT...NONE.
&&
SHORT TERM...15
LONG TERM...PF
AVIATION...JRPHazardous weather outlook, Mar 4, 6:07 AM MST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
607 AM MST TUE MAR 4 2014
COZ001>014-017>023-UTZ022>025-027>029-051315-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
607 AM MST TUE MAR 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW WILL INCREASE ACROSS THE NORTHERN COLORADO MOUNTAINS
THIS AFTERNOON AND TONIGHT. THE HIGHEST SNOW AMOUNTS OF 5 TO 10 INCHES
WILL BE BE OVER THE PARK AND GORE RANGES AND THE FLAT TOP
MOUNTAINS. THIS INCLUDES VAIL PASS ON INTERSTATE 70 AND THE GRADE
TO RABBIT EARS PASS ON HIGHWAY 40. LESSER SNOW AMOUNTS ARE
EXPECTED FOR THE EASTERN UTAH AND SOUTHWEST COLORADO MOUNTAINS.
SNOW LEVELS WILL LOWER TO THE VALLEY FLOORS ACROSS NORTHWEST
COLORADO AND AROUND 7000 TO 7500 FEET FOR SOUTHWEST COLORADO.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HIGH PRESSURE BUILDS IN WEDNESDAY AND THURSDAY BEFORE A COLD
FRONT ARRIVES ON FRIDAY. THIS WILL BRING MORE SNOW TO THE
COLORADO AND EASTERN UTAH MOUNTAINS. ACCUMULATING SNOW WILL BE
POSSIBLE OVER THE MOUNTAIN PASSES ON THURSDAY NIGHT AND FRIDAY.
FLURRIES MAY LINGER INTO SATURDAY OVER THE SAN JUAN MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
Winter Weather, Elkhead and Park Mountains
- When
- March 4, 12:00 PM MST to March 5, 12:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall totals of 4 to 11 inches were measured across the area.
Winter Weather, Southwestern San Juan Mountains
- When
- March 4, 12:00 PM MST to March 5, 3:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall totals of 3 to 8 inches were measured across the area.
Winter Weather, Flattop Mountains
- When
- March 4, 1:00 PM MST to March 5, 4:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall totals of 4 to 10 inches were measured across the area.
Winter Weather, Northwestern San Juan Mountains
- When
- March 4, 2:00 PM MST to March 5, 5:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall totals of 3 to 8 inches were measured across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, March 4, 20141 death · 6 events
- Rip Current in Guam, March 4, 20141 death · 1 event
- Avalanche and Flooding in Montana, March 4 to 10, 2014$20,000 · 5 events
- Ice Storm and Winter Weather in Louisiana, March 4, 2014$5,000 · 16 events
- Heavy Snow in Minnesota, March 4 to 5, 201410 events
- Ice Storm and Winter Weather in Texas, March 4, 2014$5,000 · 8 events
- Heavy Snow and Winter Weather in Minnesota, March 4 to 5, 20146 events
- Winter Weather in Wisconsin, March 4 to 5, 20146 events
- Winter Weather in Wyoming, March 4, 20145 events
- Heavy Snow in Minnesota, March 4 to 5, 20144 events
- Winter Weather in Louisiana, March 4, 20143 events
- Cold in Pennsylvania, March 4, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509312, 509315, 509313, 509314.